Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 49, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 29, 2014, 3:56 AM CDT for Coffee County, Dale County, Henry County, Alabama. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2014, 3:56 AM CDT (08:56 UTC)
- Expired
- Apr 29, 2014, 5:00 AM CDT
- In force
- 64 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Coffee County, AL, Dale County, AL, Henry County, AL
The radar
The Ft Rucker radar (KEOX), 9 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 4:00 AM CDT | TSTM WND DMG | 5 Wnw Ozark, AL | TREE REPORTED DOWN ON MARLEY MILL ROAD DURING EARLY MORNING STORMS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 1:56 AM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1899 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
243
WUUS52 KTAE 290856
SVRTAE
ALC031-045-067-291000-
/O.NEW.KTAE.SV.W.0049.140429T0856Z-140429T1000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
356 AM CDT TUE APR 29 2014
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN COFFEE COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITY OF ENTERPRISE...
DALE COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...OZARK...FORT RUCKER...DALEVILLE...
HENRY COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...HEADLAND...ABBEVILLE...
* UNTIL 500 AM CDT
* AT 351 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
11 MILES NORTHEAST OF ARITON TO ARITON TO 11 MILES SOUTHWEST OF
ENTERPRISE...AND MOVING EAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEVEL
PLAINS...NEWTON...PINCKARD AND MIDLAND CITY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.
&&
LAT...LON 3177 8513 3169 8512 3162 8506 3152 8505
3131 8529 3132 8541 3129 8542 3128 8549
3125 8549 3127 8566 3122 8570 3120 8612
3163 8587 3162 8543 3171 8541 3171 8522
3175 8520 3178 8516
TIME...MOT...LOC 0856Z 272DEG 28KT 3173 8555 3156 8559
3123 8596
$$
08-LAMERS2 follow-up statements
331
WWUS52 KTAE 290931
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
531 AM EDT TUE APR 29 2014
ALC031-290940-
/O.CAN.KTAE.SV.W.0049.000000T0000Z-140429T1000Z/
COFFEE AL-
431 AM CDT TUE APR 29 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COFFEE COUNTY IS
CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAVE EXITED COFFEE COUNTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3177 8513 3171 8513 3162 8506 3152 8506
3131 8529 3132 8541 3129 8543 3128 8549
3125 8549 3127 8566 3122 8570 3122 8579
3162 8556 3162 8543 3171 8541 3171 8522
3175 8520
TIME...MOT...LOC 0930Z 272DEG 28KT 3172 8524 3153 8534
3123 8568
$$
ALC045-067-291000-
/O.CON.KTAE.SV.W.0049.000000T0000Z-140429T1000Z/
DALE AL-HENRY AL-
431 AM CDT TUE APR 29 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR HENRY AND DALE COUNTIES...
AT 428 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 11 MILES NORTH OF ABBEVILLE TO 7 MILES
SOUTHWEST OF ABBEVILLE TO DALEVILLE...MOVING EAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PINCKARD...SCREAMER...ABBEVILLE...DOUBLE BRIDGES...MIDLAND
CITY...NEWVILLE...NAPIER FIELD...HEADLAND...WALTER F. GEORGE LOCK
AND DAM...MILLER...HAYES AND BARNES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.
&&
LAT...LON 3177 8513 3171 8513 3162 8506 3152 8506
3131 8529 3132 8541 3129 8543 3128 8549
3125 8549 3127 8566 3122 8570 3122 8579
3162 8556 3162 8543 3171 8541 3171 8522
3175 8520
TIME...MOT...LOC 0930Z 272DEG 28KT 3172 8524 3153 8534
3123 8568
$$
08-LAMERS947
WWUS52 KTAE 290945
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
445 AM CDT TUE APR 29 2014
ALC045-067-290955-
/O.CAN.KTAE.SV.W.0049.000000T0000Z-140429T1000Z/
DALE AL-HENRY AL-
445 AM CDT TUE APR 29 2014
...THE SEVERE THUNDERSTORM WARNING FOR HENRY AND DALE COUNTIES IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED. GUSTY WINDS...
LIGHTNING AND HEAVY RAIN ARE STILL POSSIBLE.
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 10 AM CDT.
LAT...LON 3177 8513 3171 8513 3162 8506 3152 8506
3131 8529 3132 8541 3129 8543 3128 8549
3125 8549 3127 8566 3122 8570 3122 8579
3162 8556 3162 8543 3171 8541 3171 8522
3175 8520
TIME...MOT...LOC 0945Z 272DEG 28KT 3171 8510 3152 8520
3123 8554
$$
08-LAMERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 1:49 AM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Apr 29, 1:49 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
249 AM EDT Tue Apr 29 2014
...STRONG TO SEVERE THUNDERSTORMS EXPECTED TODAY THROUGH
WEDNESDAY...
...HEAVY RAINFALL WITH AREAS OF FLASH AND RIVERINE FLOODING
EXPECTED AS WELL...
.Near Term [Through Today]...
The very strong cutoff upper level low pressure system will continue
to make some modest eastward gains today at the an expense of an
area just to the east of the broad low region, now centered across
the northern upper MS River Valley, and northward into the western
Great Lakes, and SC to SE Canada. Despite how far to the NW this low
center appears to be displaced for impacts over our area today, it's
circulation is enormous over the eastern CONUS, dominating
conditions from the north central Gulf of Mexico northward into much
of eastern Canada. This system will continue to develop band after
band of strong to severe thunderstorms that will form into fairly
large MCS features across the SE U.S. today, then continuing over
the next 2 to 3 days at least, before we are on the much safer and
drier westerly side of the upper low's circulation.
These first bands of convection were located over eastern and
central TN, extending SW into northern GA, northern and central AL,
to the eastern border with LA, as of early Tuesday morning. With
abundant deep layer tropical moisture in place, giving us excellent
Sfc and mean layer instabilities as well as steadily cooler air
aloft which will yield steepening low to mid-level lapse rates, very
high directional wind sheer with decent vertical speed sheer (all
feeding into an extremely negatively tilted trof axis), and the
stage appears to be set for all facets of severe weather to
potentially occur across our CWA during the next few days. This
includes the threat for Tornadoes (of which a few could be strong),
damaging wind gusts of 60-80 mph, and large hail. During the next 24
hours, which includes Today, the best threat for severe weather
will be over western portions of the CWA or almost the western 2/3
of the region. Additionally, even though the individual storm cells
will be moving quite fast in their respective to the MCS, the
overall effect for rainfall will lead echo training and cell
re-development as each MCS moves through. Therefore, since we are
expecting widespread storm total rainfalls of 3 to 5 inches (with
isolated areas around 10" or slightly greater will be possible) over
the next 3 days, as those areas within the Flash Flood Watch are
expected to get hit with 3 or more MCSs. High temps should be held
down to the 80 to 85 degree range with the increase in convection
and cloud cover.
&&
.Short Term [Tonight Through Thursday]...
For much of the short term period we will remain in a relatively
stagnant synoptic pattern with a strong, closed mid-upper level low
over the Upper Mississippi River Valley, and a cyclonically curved
mid-upper level jet rounding the base of that over the Southeast. In
general, the stronger flow aloft will remain just north of our area,
but there should be a favorable overlap of deep layer shear (0-6km
at least 40 knots) and moderate instability over the northwest half
of our area to support a continuation of the severe thunderstorm
threat into our area. Specific threats and timing will be highly
contingent upon the convective evolution in the near term period
(prior to 00Z Wednesday), which is still somewhat uncertain. In
general though, it looks like another substantial round of
thunderstorms should begin redeveloping west of the area this
afternoon and begin pushing into our area later tonight and into
Wednesday. We reflected this general timing in the grids. However,
it should be noted that it would be reasonable to expect convection,
some possibly severe storms, any time from tonight into Wednesday
evening - especially across the northwest half of the area. While
the main threat should be damaging winds, tornadoes and large hail
will also be possible. Based on quite a few convection allowing
models generating very high updraft helicity and updraft velocity
values, an isolated strong tornado or two cannot be ruled out. An
isolated significant wind gust (to 75 mph or higher) also cannot be
ruled out. There will be an accompanying flash flooding threat which
is detailed below in the hydrology section. Models suggest the front
is likely to linger into Thursday, but by then most rain should be
focused in the southeast half of our area. If the front is delayed
more than expected, the flash flooding threat could be prolonged.
.Long Term [Thursday Night Through Monday]...
The latest GFS and ECMWF solutions continue in to be in fairly
good agreement WRT the upper level pattern. The stacked low
pressure system will be over the Great Lakes Region with a broad
deep trough roughly from the continental divide to the east coast
to start the period. A potent shortwave will further sharpen the
trough as it drops from the central plains into the southeast
Thursday night into Friday. As the shortwave moves east the
mid/upper level flow becomes zonal by the end of the weekend. Weak
ridging returns to the area to begin the next week. At the
surface, a weak front will cut through our CWA Thursday and push
to our east by Friday. A wave is forecast to develop on the
boundary over the northeast Gulf on Friday. This along with the
approaching shortwave and increasing deep layer moisture will keep
rain chances in the forecast Friday. High pressure builds in with
dry weather for the local region over the weekend and early next
week. Temps will be below seasonal levels Friday in the wake of
the front with max temps in the upper 60s to lower 70s. Otherwise,
temps will be at or just above climo through the period.
&&
.Aviation...
[Through 12Z Thursday] IFR to MVFR Cigs with some BR in the MVFR
range will hold until mid to late this morning, with the MCS
development and movement important to determine each locations
potential for brief improvement in the afternoon. At this time,
still expect DHN and ECP to likely remain in the MVFR range
throughout, with a period of VFR levels this afternoon. Also,
numerous showers and thunderstorms (some strong to severe) will
arrive from the northwest at KDHN and KECP before dawn this morning,
after sunrise at TLH and ABY, and possibly not until late morning at
VLD.
&&
.Marine...
Southerly winds at 15 to 20 knots are expected over the coastal
waters today and tonight with seas at peaking at 4 to 6 feet late
this morning or this afternoon. No longer expect a Small Craft
Advisory with winds and seas expected to decrease below headline
levels thereafter by Wednesday might. Behind the cold front, winds
and seas will shift to offshore for much of the period, with lower
winds and seas by Friday and the upcoming weekend the northwest
then north.
&&
.Fire Weather...
Plenty of low level moisture will remain both during and after this
widespread heavy rainfall. Therefor re, no fire weather concerns
are expected.
&&
.Hydrology...
Earlier high resolution model forecast showed substantial rainfall
totals over the area, but recent runs have backed off slightly.
Still, the expectation is that an average of 2-5 inches of rain will
fall over much of the area along and west of a line from
Apalachicola to Tallahassee to Albany. Isolated rainfall totals in
those areas could exceed 8 inches, and rainfall rates in slower
moving or training thunderstorms could reach 2 inches per hour.
Therefore, the threat of flash flooding remains on track and if some
of the higher-end rainfall totals are realized some isolated
locations could see some more significant flash flooding. The most
likely location for training thunderstorms and persistent high
rainfall rates seems to be further west in our area roughly from
Panama City to Marianna to Cuthbert and points to the west - from
later this afternoon into tonight.
In general, these amounts should be sufficient to place some of the
area rivers into flood stage again. However, with the location of
the heaviest bands of rain still uncertain it is tough to say which
rivers would be most prone to flooding. Flooding also continues on
the Suwannee River in the eastern Big Bend, but most other rivers
are receding or have receded.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 85 71 86 66 80 / 40 30 60 40 50
Panama City 79 72 80 65 74 / 50 70 70 40 50
Dothan 81 70 81 59 74 / 70 80 70 40 40
Albany 82 70 83 61 77 / 70 60 70 50 40
Valdosta 87 69 88 66 80 / 40 20 50 40 50
Cross City 86 70 87 70 82 / 30 20 20 30 50
Apalachicola 79 73 81 67 76 / 40 40 60 40 50
&&
.TAE Watches/Warnings/Advisories...
FL...Flash Flood Watch through Wednesday evening for Calhoun-Central
Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
Wakulla-Gadsden-Holmes-Inland Bay-Inland Franklin-Inland
Gulf-Inland Wakulla-Inland Walton-Jackson-Leon-Liberty-
South Walton-Washington.
High Rip Current Risk through Wednesday evening for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
GA...Flash Flood Watch through Wednesday evening for Baker-Ben Hill-
Calhoun-Clay-Colquitt-Decatur-Dougherty-Early-Grady-Irwin-
Lee-Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-
Thomas-Tift-Turner-Worth.
AL...Flash Flood Watch through Wednesday evening for Coffee-Dale-
Geneva-Henry-Houston.
GM...None.
&&
NEAR TERM...GOULD
SHORT TERM...LAMERS
LONG TERM...BARRY
AVIATION...GOULD
MARINE...GOULD
FIRE WEATHER...GOULD
HYDROLOGY...LAMERSThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 2:47 AM CDT | Severe Thunderstorm Warning | TAE | Coffee | 43 min |
| Apr 29, 3:20 AM CDT | Severe Thunderstorm Warning | TAE | Coffee, Dale, Geneva | 40 min |
| Apr 29, 4:40 AM CDT | Severe Thunderstorm Warning | TAE | Geneva | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.